FDA Warns of Serious Danger Linked to Orajel and Other Benzocaine Products
On April 7, 2011, the FDA released a safety alert warning of the dangers
associated with Orajel use in children under the age of two and other
consumers. According to the information from the FDA, use of benzocaine
gels, liquids and sprays has been linked to methemogloinemia. Methemogloginemia
is a rare, but very serious condition that can be life-threatening.
The FDA stated that children and adults can develop metheglobinemia within
minutes or hours of using Orajel and other products such as Anbesol, Baby
Oral, Hurricaine and other benzocaine products and even store brands.
Due to the deadly nature of the condition, the FDA recommends that these
products should not be used on children less than two years old, except
under the advice and supervision of a healthcare professional.
Some of the signs and symptoms of metheglobinemia are pale, gray or blue
colored skin, lips and nail beds; shortness of breath and rapid heart
rate. Because this condition causes the amount of oxygen in the blood
stream to be reduced to dangerous levels, the FDA advises individuals
to seek medical attention immediately if they experience any of these
signs or symptoms.